Delayed-onset T-cell-mediated cutaneous adverse drug reactions are an uncommon but potentially serious result of medication exposures. Identification of culprit medications is crucial, but clinical diagnosis is often difficult. Patch tests and interferon-gamma release assays (IFNγ-RA) were previously reported as potentially useful ancillary tests, while rechallenges remain the reference standard test. We compared the number of positive test results with patch testing and IFNγ-RA for drugs implicated as possible causes of cutaneous reactions. Fifty-one patients with a suspected cutaneous drug eruption underwent patch testing and IFNγ-RA for suspected drugs. Participants were followed up at least 9 months after the onset of the rash with results compared with the clinical diagnosis. Forty-two patients presented with morbilliform/eczematous eruptions; five were diagnosed with fixed drug eruption (FDE) and four with erythema multiforme. None had positive patch testing to the drugs tested. A total of 8/51 (15.6%) patients had positive reaction by the IFNγ-RA, and an additional 11 (21.6%) patients had borderline results. Positive or borderline results were more likely in patients with FDE (80%) than morbilliform/eczematous eruptions (30.9%) or erythema multiforme (25%). Our study emphasizes the necessity of additional effective ancillary tests in the evaluation of drug eruptions and supports the use of IFNγ-RA for drug testing as a tool for identifying medications associated with cutaneous drug eruptions.
- drug eruptions
- interferon-gamma release assay
- patch testing